Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Binghamton, NY

May 18, 2000Pike County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2000, 4:39 PM EDT for Pike County, Wayne County, Pennsylvania. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 4:39 PM EDT (20:39 UTC)
Expired
May 18, 2000, 5:30 PM EDT
In force
51 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:03 PM EDTThunderstorm Wind 60 ECountywide, PATrees and wires down from thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 182040
SVRBGM
PAC069-079-103-127-131-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA.
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA.
  NORTHERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA.
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 530 PM EDT.

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
  ROSCOE TO 4 MILES NORTHWEST OF CARBONDALE TO 23 MILES SOUTH OF
  MONROETON...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BEAUMONT...BEECH GROVE AROUND 445 PM EDT.
  ARCHBALD...BEACH LAKE AROUND 450 PM EDT.
  NARROWSBURG...CORTEZ AROUND 455 "PM EDT.
  CARVERTON...DALLAS AROUND 500 PM EDT.
  ARLINGTON...AVOCA AROUND 505 PM EDT.
  FELLS CORNERS...GREELEY AROUND 510 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

HOLMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 18, 2:45 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT THU MAY 18 2000

COLD FRONT CROSSING AREA ATTM AS LOW PRES MOVES NE ACROSS NORTHERN
NY. AREA OF RAIN/TSRA NOW MOVING ACROSS WRN PART OF FA WILL CONTINUE
QUICKLY EWD. LINE OF TSRA HAS BEEN WEAKING A LITTLE AS IT MOVES EWD
BUT WILL CONT TO POSE SVR THREAT. HAVE RECEIVED REPORTS OF SOME
TREES DOWN. LINE WILL ALSO BE PRODUCING HEAVY RAIN AS IT CONTINUES
TO MOVE EWD ACROSS OUR FA. SOME LIGHT/MOD SHRA ALSO BREAKING OUT AHD
OF THIS LINE. NORTHERN PART OF FA PROGGED BY MODELS FOR HEAVIEST QPF
THRU THIS EVENING. BREAKS IN CLDS ACROSS SRN TIER AND NE PA EARLIER
ALLOWED FOR SOME DESTABALIZATION OF THE AIRMASS. MSAS LI OF AROUND
-4 EARLY THIS AFT.

FRONT SLIDES SLOWLY SOUTH...MAKING IT ABT AS FAR S AS THE
MAXON-DIXON LN BEFORE STALLING OUT.  ADDTNL S/WV ENERGY RIDING EWD
ACRS PA OVRNT WILL PROVIDE ADEQUATE LIFTING FOR MORE SHWRS...MOSTLY
SRN SXNS OF THE FA.  ALTHO MODELS AGREE ON GIVING RAIN TO THIS PART
OF FA...THEY DISAGREE ON AMT AND PLACEMENT OF HEAVIEST PRECIP DUE TO
SMALL DIFFS IN PLACEMENT AND STRENGTH OF SFC WAVES. ETA AND AVN
CLEAR MOST OF HEAVIER RAIN OUT OF OUR PA ZONES FRIDAY EVENING WHILE
THE NGM STALLS SFC LOW ACROSS W VA AND PRODUCES QPF BULLSEYE OVER PA
THRU SAT MORN. WILL COMPROMISE ON POPS AND LEAN TWD A LOWER VALUE
FOR LATER PERIOD FRIDAY INTO SAT.

ALSO FOR FRI AND SAT...ETA/NGM STILL PUSH DRIER AIR INTO NORTHERN
PORTION OF FA OVERNIGHT TONIGHT AND FRIDAY. BUT THEY NOW WANT TO
BRING A RETURN OF THE MOISTURE OVERNIGHT FRIDAY INTO SAT. AVN
BASICALLY HANGS ONTO THE MOISTURE THRU THE PD.

.BGM...FLASH FLOOD WATCH INTO TNT FOR MUCH DOF CNY AND PA ZNS 38/39.

JML

In the hours before

Special weather statement, May 18, 11:13 AM EDT, 5 hours 26 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-182100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1113 AM EDT THU MAY 18 2000

...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
PENNSYLVANIA AND A PORTION OF CENTRAL NEW YORK THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION THIS AFTERNOON AND
EARLY TONIGHT. AS THIS FRONT ENCOUNTERS INCREASINGLY WARM...
MOIST...AND UNSTABLE AIR OUT AHEAD OF IT...THUNDERSTORMS WILL DEVELOP
DURING THE MIDDAY HOURS OVER NORTHERN PARTS OF THE AREA AND SPREAD
SOUTH THROUGH THE REST OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA BY LATE AFTERNOON.

THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS
NORTHEAST PENNSYLVANIA...AND PORTIONS OF CENTRAL NEW YORK...MAINLY
ALONG AND SOUTH OF A LINE FROM HORNELL TO ELMIRA...BINGHAMTON AND
WALTON...WHERE THE ATMOSPHERE WILL BECOME MOST UNSTABLE AHEAD OF THE
COLD FRONT DURING THE MID TO LATE AFTERNOON. THE PRIMARY THREATS
FROM ANY SEVERE STORMS TODAY WILL BE STRONG WIND GUSTS...FREQUENT
LIGHTNING AND POSSIBLY LARGE HAIL. ALL THUNDERSTORMS THAT FORM WILL
ALSO CONTAIN VERY HEAVY RAIN. LOCALIZED FLOODING MAY ALSO CAUSE
PROBLEMS LATER TODAY AND TONIGHT.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO
THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS
APPROACH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST UPDATES ON THIS SITUATION.  INFORMATION CAN ALSO BE OBTAINED
FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BGM.

BREWSTER
Special weather statement, May 18, 3:11 PM EDT, 1 hour 28 minutes before
NYZ046-045-056-055-057-062-PAZ038-039-040-048-044-043-047-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT THU MAY 18 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

OTSEGO NY...
CHENANGO NY...
BROOME NY...
TIOGA NY...
DELAWARE NY...
SULLIVAN NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Local storm report, May 18, 4:19 PM EDT, 20 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    HAMMONDSPORT              NY   WIND DAMAGE
05/18/00   STEUBEN                        TREES AND WIRES DOWN
                                          COUNTY WIDE. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0241 PM    DUNDEE                    NY   WIND DAMAGE
05/18/00   YATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND WIRES DOWN

0300 PM    ITHACA                    NY   WIND DAMAGE
05/18/00   TOMPKINS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND WIRES DOWN
                                          COUNTY WIDE

0303 PM    (ELM)ELMIRA ARPT          NY   55 MPH TSTM GUST
05/18/00   CHEMUNG

0310 PM    CORNING                   NY   WIND DAMAGE
05/18/00   STEUBEN                        REPORTED BY COOPERATIVE
                                          OBSERVER.  TREES DOWN
                                          ALSO 49 MPH WIND

0315 PM    ELMIRA                    NY   WIND DAMAGE
05/18/00   CHEMUNG                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES AND
                                          WIRES DOWN COUNTY WIDE

0330 PM    NEW BERLIN                NY   .75 INCH HAIL
05/18/00   CHENANGO                       REPORTED BY EMERGENCY
                                          MANAGEMENT.  ALSO IN
                                          PITTSFIELD

0330 PM    WILLET                    NY   WIND DAMAGE
05/18/00   CORTLAND                       REPORTED BY FIRE AND
                                          RESCUE.  TREES DOWN.

0335 PM    PITTSFIELD                NY   .75 INCH HAIL
05/18/00   OTSEGO                         REPORTED BY STORM
                                          SPOTTER.

0340 PM    VESTAL                    NY   WIND DAMAGE
05/18/00   BROOME                         REPORTED BY STORM
                                          SPOTTER.  TREES AND
                                          WIRES DOWN.  ALSO IN
                                          ENDWELL AND BINGHAMTON.
                                          BILLBOARD BLOWN ONTO
                                          17C IN ENDWELL.

0345 PM    SAYRE                     PA   WIND DAMAGE
05/18/00   BRADFORD                       TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

0415 PM    MERIDALE                  NY   WIND DAMAGE
05/18/00   DELAWARE                       REPORTED BY STORM
                                          SPOTTER.  TREES DOWN.
                                          1/4 INCH HAIL

NNNN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:07 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna38 min
May 18, 3:45 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna45 min
May 18, 3:45 PM EDTSevere Thunderstorm WarningBGMWayne45 min
May 18, 3:55 PM EDTSevere Thunderstorm WarningBGMBradford35 min
May 18, 4:09 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wyoming36 min
May 18, 4:25 PM EDTFlash Flood WarningBGMBradford2 hr
May 18, 4:25 PM EDTSevere Thunderstorm WarningBGMWayne50 min
May 18, 4:25 PM EDTSevere Thunderstorm WarningBGMSusquehanna50 min
May 18, 4:39 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.